Factors responsible for continuing morbidity after paracetamol poisoning in Chinese patients in Hong Kong
Publication in refereed journal


Full Text

Times Cited

Other information
AbstractTo determine those factors responsible for continuing prevalence of liver damage after paracetamol poisoning, 222 Chinese patients presenting to the Prince of Wales Hospital, Hong Kong from 1988 to 1993 were studied. Of the 27 patients with plasma paracetamol concentrations above the recommended 'treatment line', 13 developed liver damage. Time elapsed between ingestion and treatment with intravenous N-acetylcysteine (NAC) was the most important prognostic factor. Failure to give NAC appropriately (50%) and late presentation (23%) were the main reasons for the continuing morbidity. Liver damage in some of the remaining patients (30%) could have been prevented if NAC was started in the Emergency Department within 8-15 hours of ingestion. Liver damage after paracetamol poisoning remains common (5.9%) in Hong Kong because of the failure to give NAC appropriately or late presentation. We hope to improve patient management by repeatedly emphasising the importance of adherence to the standard protocols and having the toxic plasma level results phoned directly to the duty registrars.
All Author(s) ListChan T.Y.K., Chan A.Y.W., Critchley J.A.J.H.
Journal nameSingapore Medical Journal
Year1996
Month6
Day1
Volume Number37
Issue Number3
PublisherSingapore Medical Association
Place of PublicationSingapore
Pages275 - 277
ISSN0037-5675
LanguagesEnglish-United Kingdom
KeywordsChinese, liver damage, paracetamol poisoning

Last updated on 2020-25-03 at 00:29